Louisiana, 2012

Damaging Winds and Lightning Strike in Louisiana, May 31, 2012

May 31, 2012 · NWS LCH · 7 events in 5 counties and zones

A round of strong to severe storms produced reports of wind and lightning damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$102,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A round of strong to severe storms produced reports of wind and lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 31, 9:54 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 31, 9:54 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1054 AM CDT THU MAY 31 2012

.UPDATE...
ZFP UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL
6PM CDT AND ADDED SEVERE WARNING TO WEATHER GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  91  70  87  66  89 /  70  50  30  10  10
KBPT  91  69  87  68  89 /  80  50  30  10  10
KAEX  88  67  86  61  90 /  70  50  20  10  10
KLFT  91  72  88  65  89 /  60  50  30  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 31, 3:46 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
446 AM CDT THU MAY 31 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
446 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING AND MOVING ACROSS THE AREA LATE THURSDAY
INTO THURSDAY NIGHT WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS. WITH AMPLE INSTABILITY AND SHEAR IN PLACE... A FEW
OF THE THUNDERSTORMS COULD BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. THE STORM PREDICTION CENTER HAS
THE AREA WITHIN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...PRIMARILY
ALONG AND NORTH OF INTERSTATE 10.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-011000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
446 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL
ADVANCE INTO THE NEAR COASTAL WATERS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SIGNIFICANT WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, May 31, 10:06 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1106 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FUNNEL CLOUD     KOUNTZE                 30.37N 94.32W
05/31/2012                   HARDIN             TX   LAW ENFORCEMENT

            HARDIN COUNTY SHERIFF CALLED TO REPORT A FUNNEL CLOUD
            OVER THE COURT HOUSE.

&&

RDEAL
Local storm report, May 31, 10:19 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1119 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     HAIL             3 E SOUR LAKE           30.14N 94.35W
05/31/2012  E0.25 INCH       HARDIN             TX   PUBLIC

            PEA SIZED HAIL REPORTED AT PINEWOOD ESTATES NEAR SOUR
            LAKE TX.

&&

RDEAL
Local storm report, May 31, 10:24 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1124 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND GST     DEQUINCY                30.45N 93.44W
05/31/2012  E55 MPH          CALCASIEU          LA   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED WIND GUSTING 45 TO 55 AND
            POWER OUTAGES IN DEQUINCY.

&&

RDEAL
Local storm report, May 31, 10:26 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1126 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     SINGER                  30.65N 93.41W
05/31/2012                   BEAUREGARD         LA   LAW ENFORCEMENT

            SHERIFF REPORTS TREE DOWN IN SINGER AND PEA SIZED HAIL
            JUST TO THE SOUTH OF SINGER

&&

RDEAL
Local storm report, May 31, 10:29 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1129 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND GST     4 WNW ORANGE            30.12N 93.82W
05/31/2012  U0 MPH           ORANGE             TX   PUBLIC

            PUBLIC REPORTED A TORNADO AT THE INTERSECTION OF I10 AND
            HWY62

&&

RDEAL
Local storm report, May 31, 10:44 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1144 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FUNNEL CLOUD     SINGER                  30.65N 93.41W
05/31/2012                   BEAUREGARD         LA   PUBLIC

            PUBLIC REPORTED SEEING MULIPLE SMALL FUNNEL CLOUDS NOT
            TOUCHING THE GROUND

1130 AM     TSTM WND GST     ANACOCO                 31.26N 93.34W
05/31/2012  E0 MPH           VERNON             LA   LAW ENFORCEMENT

            VERNON PARISH SHERIFF RELAYED A PUBLIC REPORT OF A
            POSSIBLE TORNADO TOUCHDOWN IN ANACOCO LA.

&&

RDEAL

The radar

The Lake Charles radar (KLCH), 62 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Beauregard

When
May 31, 10:55 AM CST
Where
Beauregard County, Singer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.650, -93.420

Sheriff reports a tree down in Singer from a passing storm. Pea sized hail also accompanied the storm.

Thunderstorm Wind, Calcasieu

When
May 31, 10:55 AM CST
Where
Calcasieu County, 2 mi N of De Quincy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
30.479, -93.430

An off-duty employee reported that a pine tree had fallen onto power lines a couple mile north of DeQuincy.

Thunderstorm Wind, Rapides

When
May 31, 11:22 AM CST
Where
Rapides County, Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
31.300, -92.470

The Rapides Parish Sheriff Department reported multiple trees blown down onto cars around Alexandria.

Thunderstorm Wind, Evangeline

When
May 31, 11:23 AM CST to 11:54 AM CST
Where
Evangeline County, 0.9 mi NNW of Pine Prairie
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.792, -92.426

Reports were received of multiple trees down across portions of Evangeline Parish. Trees were reported down on Highways 106, 29 South, and 10.

Thunderstorm Wind, St. Landry

When
May 31, 12:08 PM CST
Where
St. Landry County, 0.64 mi ESE of Opelousas
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
30.528, -92.070

Law enforcement relayed a report of a tree that fell on a house along Vincent Street in Opelousas. One person in the house was injured. Pea sized hail was also occurring during the storm.

Thunderstorm Wind, St. Landry

When
May 31, 1:21 PM CST
Where
St. Landry County, 0.62 mi NNE of Eunice
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.489, -92.418

A tree was blown onto power lines near the intersection of Elm and 3rd Streets in Eunice during a storm.

Lightning, St. Landry

When
May 31, 1:21 PM CST
Where
St. Landry County, 2.34 mi ESE of Eunice Arpt
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
30.462, -92.382

Lightning stuck a house on Perchville Road outside of Eunice. Fire soon engulfed the house. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384287, 384288, 384289, 384302, 384315, 384318, 384321.